Coma, Seizures, Atrioventricular Block, and Hypoglycemia in an ADB-FUBINACA Body-Packer.
Nicholas Nacca, Rachel F. Schult, Robert Loflin, Adam Weltler, Rachel Gorodetsky, Sherri L. Kacinko, Jeffery H Moran, Alex J. Krotulski, Timothy J. Wiegand
Journal of Emergency Medicine December 2018 DOI: 10.1016/j.jemermed.2018.09.012 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | A 38-year-old man with body packing and suspected synthetic cannabinoid intoxication |
| Duration | Hospitalized for 1 month; mental status returned to baseline over about 1 week postoperatively |
| Keywords | Body packing Bradycardia Synthetic cannabinoid Toxicology |
| Key findings | The authors describe a case of severe ADB-FUBINACA intoxication in a body packer, with symptoms including mental status depression, bradycardia, autonomic instability, seizures, hypoglycemia, and hypothermia. They argue this constellation is not consistent with cannabis intoxication alone and note that a previous animal model supports ADB-FUBINACA's potential to cause this toxidrome. |
Abstract
Synthetic cannabinoid intoxication has become difficult to diagnose and manage in the United States, in part due to varying clinical effects within this heterogeneous group of compounds. A 38-year-old man was admitted with altered mental status and bradycardia. He demonstrated progressive encephalopathy, seizure activity, second-degree atrioventricular block type I, respiratory failure, hypotension, hypothermia, and hypoglycemia. A computed tomography scan of the abdomen and pelvis revealed multiple packages in the patient's stomach and rectum. Multiple attempts at gastrointestinal decontamination were unsuccessful. On hospital day 8 the patient developed hypertensive emergency and was taken to the operating room for exploratory laparotomy. Twenty-two poorly wrapped packages were removed from the bowel. Postoperatively the patient demonstrated both generalized and focal seizure activity. His mental status slowly returned to baseline over the period of about 1 week and he was ultimately discharged without neurological sequelae after 1 month. Analysis of patient serum, urine, and plant matter from the packages identified cannabis and 2.N-(1-amino-3,3-dimethyl-1-oxobutan-2-yl)-1-(4-fluorobenzyl)-1H-indazole-3-carboxamide (ADB-FUBINACA). WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: The case presented demonstrates the suspected toxidrome associated with severe ADB-FUBINACA intoxication, including mental status depression, bradycardia, autonomic instability, seizure, hypoglycemia, and hypothermia. Although the patient had simultaneous exposure to cannabis, his constellation of symptoms is not consistent with cannabis intoxication. A previous animal model supports the potential of this specific synthetic cannabinoid to cause the reported toxidrome.
Citations in the library
Cited by 3
- Reports of Adverse Events Associated with Use of Novel Psychoactive Substances, 2017–2020: A Review Journal of Analytical Toxicology April 20, 2022
- Toxicity of Synthetic Cannabinoids in K2/Spice: A Systematic Review. Brain Sciences June 24, 2023
- Neuronal and peripheral damages induced by synthetic psychoactive substances: an update of recent findings from human and animal studies. Neural Regeneration Research May 1, 2020